Pharmaceutical

Heartburn drug linked to SJS/TEN

A drug used to treat acid reflux disease has been linked to a rare but serious skin condition known as Stevens Johnson Syndrome (SJS) and its more severe form, toxic epidermal necrolysis (TEN), according to the Food and Drug Administration (FDA). Dexilant (dexlansoprazole) delayed release capsules now includes a warning of the risk of SJS and TEN in the Adverse Reactions section of its safety label. The updated label states that in post-marketing review, some patients taking Dexilant suffered immune system disorders including anaphylactic shock that required emergency intervention, and SJS and TEN. Some cases were fatal.

SJS/TEN is a serious condition in which blisters form on the skin, causing the skin to peel off in sheets and exposing sufferers to life-threatening infections. Blisters can also form on the eyes and internal organs, leading to blindness and digestive problems. Most patients are treated in burn units.

Dexilant is indicated for the treatment of heartburn associated with symptomatic non-erosive gastroesophageal reflux disease (GERD), the healing of erosive esophagitis (EE), and the maintenance of healed EE. Like many extended release medications, Dexilant releases two separate doses of its active ingredient dexlansoprazol that works by inhibiting the proton pumps in the stomach to stop acid reflux.

Last month, Takeda Pharmaceuticals North America changed the name of its dexlansoprazole from Kapidex to Dexilant after receiving reports of dispensing errors between Kapidex and other similarly named products, Casodex (bicalutamide) and Kadian (morphine sulfate extended-release). The name change was made in coordination with the FDA in the interest of patient safety.

SJS/TEN is considered a condition caused by an allergic reaction to medication. It has been linked to thousands of over-the-counter and prescription drugs.